Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

Is the drug-induced hypersensitivity syndrome (DIHS) due to human herpesvirus 6 infection or to allergy-mediated viral reactivation? Report of a case and literature review

Ivan Gentile*, Maria Talamo and Guglielmo Borgia

Author Affiliations

Department of Infectious Diseases and Legal Medicine-Section of Infectious Diseases (Ed 18) - University of Naples "Federico II", via S Pansini, 5 I-80131 Naples Italy

For all author emails, please log on.

BMC Infectious Diseases 2010, 10:49  doi:10.1186/1471-2334-10-49

Published: 6 March 2010

Abstract

Background

Drug-Induced Hypersensitivity Syndrome (DIHS) is a severe and rare systemic reaction triggered by a drug (usually an antiepileptic drug). We present a case of DISH and we review studies on the clinical features and treatment of DIHS, and on its pathogenesis in which two elements (Herpesvirus infection and the drug) interact with the immune system to trigger such a syndrome that can lead to death in about 20% of cases.

Case presentation

We report the case of a 26-year old woman with fever, systemic maculopapular rash, lymphadenopathy, hepatitis and eosinophilic leukocytosis. She had been treated with antibiotics that gave no benefit. She was taking escitalopram and lamotrigine for a bipolar disease 30 days before fever onset. Because the patient's general condition deteriorated, betamethasone and acyclovir were started. This treatment resulted in a mild improvement of symptoms. Steroids were rapidly tapered and this was followed with a relapse of fever and a worsening of laboratory parameters. Human herpesvirus 6 (HHV-6) DNA was positive as shown by PCR. Drug-Induced Hypersensitivity Syndrome (DIHS) was diagnosed. Symptoms regressed on prednisone (at a dose of 50 mg/die) that was tapered very slowly. The patient recovered completely.

Conclusions

The search for rare causes of fever led to complete resolution of a very difficult case. As DIHS is a rare disease the most relevant issue is to suspect and include it in differential diagnosis of fevers of unknown origin. Once diagnosed, the therapy is easy (steroidal administration) and often successful. However our case strongly confirms that attention should be paid on the steroidal tapering that should be very slow to avoid a relapse.